Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 655, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 5, 2003, 3:40 AM CDT for Lowndes County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 3:40 AM CDT (08:40 UTC)
- Expired
- Aug 5, 2003, 4:25 AM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lowndes County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1508 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
337
WUUS54 KJAN 050840
SVRJAN
MSC087-050925-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
340 AM CDT TUE AUG 5 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOWNDES COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 425 AM CDT
* AT 340 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES WEST OF COLUMBUS...MOVING SOUTHEAST AT
20 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR NEW HOPE AT 355 AM CDT
DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3355 8839 3349 8862 3330 8848 3331 8831
3349 8829
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:15 AM CDT, 25 minutes earlier.
Area forecast discussion, Aug 5, 3:15 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT TUE AUG 5 2003
MAIN FORECAST PROBLEM FOR TODAY WILL BE THE TIMING OF CONVECTIVE
INITIATION. IN ADDITION...CONFIDENCE IN EXTENDED FORECAST REMAINS
LOW.
A SLIGHT CHANGE IN THE 500MB PATTERN HAS FINALLY TAKEN PLACE. THE
TROUGH AXIS HAS SHIFTED TO THE EAST OF THE CWFA. THIS MEANS
SHORTWAVES AND THEIR ASSOCIATED THUNDERSTORM COMPLEXES WILL TRACK
MORE TO THE EAST OF THE CWFA. SINCE THE NORTHEAST AND EAST CENTRAL
PORTIONS OF THE CWFA WILL BE CLOSEST TO THE TRACKS OF THE SHORTWAVES
AND COMPLEXES...THE HIGHEST POPS WILL BE IN THOSE AREAS ACCORDINGLY.
THE PROBLEM WITH TODAYS FORECAST IS WHEN THE CONVECTION WILL
INITIATE. AS IN THE PREVIOUS COUPLE OF NIGHTS...ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE NORTH CENTRAL PORTIONS OF THE
CWFA DURING THE MORNING HOURS. HOWEVER...WHEN AND EXACTLY WHERE THE
AFTERNOON THUNDERSTORMS WILL DEVELOP IS THE QUANDARY. THE AIRMASS
NORTH OF A CROSSETT ARKANSAS TO LEXINGTON TO MERIDIAN LINE WILL NEED
TIME TO RECOVER FROM THE OVERNIGHT CONVECTION. IN ADDITION...THE
CLOUD COVER FROM THE EARLIER COMPLEX OVER ARKANSAS COULD IMPEDE
DAYTIME HEATING A BIT. WITH ALL OF THIS SAID...THE BEST CHANCE OF
THUNDERSTORMS STILL EXIST WITHIN THAT AREA...THEY JUST MAY GET
STARTED A LITTLE LATER THIS AFTERNOON AND WILL DEFINITELY LINGER
INTO THE OVERNIGHT HOURS. THESE STORMS WILL BE BETTER ORGANIZED
THAN THE STORMS THAT DEVELOP SOUTH OF THE CROSSETT TO MERIDIAN LINE.
STORMS THAT DEVELOP SOUTH OF THE LINE SHOULD BE MORE DIURNALLY
DRIVEN AND FUELED BY MESOSCALE FEATURES.
CONDITIONS WILL REMAIN MUCH THE SAME FOR WEDNESDAY. THINGS BEGIN TO
CHANGE AND GET A LITTLE FUZZIER LATE WEDNESDAY INTO THURSDAY. MODELS
ARE STILL DISAGREEING GREATLY ON THE TIMING AND STRENGTH OF ANY
SYSTEM COMING THROUGH LATE WEDNESDAY INTO THURSDAY. THE AVN IS
FASTER BRINGING A SURFACE LOW EAST ALONG A SOUTHWARD MOVING FRONTAL
BOUNDARY AND WEAKER WITH THE ASSOCIATED SHORTWAVE. THE ETA IS STRONGER
WITH THE 500MB SYSTEM...AND SLOWER BRINGING THE SURFACE WAVE
EASTWARD. CONFIDENCE IS LOW ON THE EVOLUTION OF THIS SYSTEM...AND
WILL KEEP THE CURRENT FORECAST GOING. HOWEVER...WITH A SOUTHWARD
MOVING FRONTAL BOUNDARY AND SURFACE WAVE COMING INTO THE MIX...THE
POP TRENDS SHOULD BECOME MORE NORTH/SOUTH ORIENTED.
PRELIM NUMBERS
JAN BB 093/072 093/073 092 00424
BBBBB 071/092 071/093 070/092 070/090 072 43322101022
MEI BB 090/071 092/070 092 00434
BBBBB 070/092 068/093 067/092 068/091 070 33322101012
32/LISTEMAAHazardous weather outlook, Aug 4, 10:10 PM CDT, 5 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 052048- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1010 PM CDT MON AUG 04 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND TUESDAY... ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHERN AND CENTRAL MISSISSIPPI OVERNIGHT. THE BEST CHANCE FOR THUNDERSTORMS TONIGHT WILL OCCUR NORTH OF A LINE FROM BASTROP TO DEKALB. SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MOST OF MISSISSIPPI AGAIN ON TUESDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE PRIMARILY NORTH OF THE INTERSTATE 20 CORRIDOR. A SERIES OF MID LEVEL DISTURBANCES WILL MOVE INTO THE LOWER MISSISSIPPI RIVER VALLEY THROUGH TUESDAY. WITH A MOIST AND UNSTABLE ATMOSPHERE IN PLACE...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE HEAT OF THE DAY. THE MID-LEVEL WIND FIELDS ASSOCIATED WITH THESE DISTURBANCES WILL BE STRONG ENOUGH TO SUPPORT ORGANIZED THUNDERSTORM DEVELOPMENT AND ISOLATED SEVERE WEATHER. A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL APPROACH EXTREME SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI DURING THE PREDAWN HOURS EARLY TUESDAY MORNING. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY DURING THE DAY. THE FAVORED AREA FOR SEVERE THUNDERSTORMS DEVELOPMENT WILL BE ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR. THE PRIMARY SEVERE WEATHER RISK WILL BE WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 5, 12:15 AM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1215 AM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM 7 SW STARKVILLE MS WIND DAMAGE
08/04/03 OKTIBBEHA LARGE LIMBS DOWN ON
POWERLINES REPORTED BY
OKTIBBEHA COUNTY EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:24 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 46 min |
| Aug 4, 7:58 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 47 min |
| Aug 4, 8:50 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 45 min |
| Aug 4, 8:51 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 44 min |
| Aug 4, 8:55 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 45 min |
| Aug 4, 11:24 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 61 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.